ASAP Challenge: Bone

A 76 year-old woman is referred for evaluation of multiple non-traumatic vertebral compression fractures developing over the past year. She was initially diagnosed with osteoporosis at age 58 years, with her lowest T-score of -3.2 at her lumbar spine. She was treated with alendronate for one year, but because of significant gastroesophageal irritation, she switched to intravenous zoledronic acid once a year for the next three years without symptoms, followed by a 6-year drug holiday. Once her bone density began to decrease after 6 years off treatment, she received a second three-year course of intravenous zoledronic acid, again without symptoms.  After completing her second course of zoledronic acid, her bone density did not increase as much as it did with her first course, and her primary care physician switched her to denosumab 60 mg subcutaneously every six months. Because her bone density increased significantly after four years of denosumab treatment, her physician discontinued denosumab. One year after her last dose of denosumab, she developed severe back pain without a fall or other injury, and her spine films showed new vertebral compression fractures at L1, L3, and L4.

1. The most likely reason for the patient’s multiple atraumatic vertebral compression fractures over the last year is which of the following?

  1. Stopping denosumab therapy without starting other therapy
  2. Lack of adequate calcium and vitamin D supplementation
  3. Loss of previous antiresorptive effect of zoledronic acid
  4. Persistent low bone mineral density after treatment
  5. An unrecognized secondary cause for bone loss
View Answer

Correct answer: A) Stopping denosumab therapy without starting other therapy

Rationale: Bisphosphonate therapies give long-lasting protection against postmenopausal bone loss.  Oral bisphosphonate therapies are typically given for three to five years, followed by up to a five-year drug holiday as long as the femoral neck bone density is above -2.5 and the patient has not had a fracture while on therapy. Intravenous zoledronic acid is given once yearly for up to three years and then followed by a three-year drug holiday, unless the patient has femoral neck bone density less than -2.5 or has sustained a low-trauma fracture on therapy. Bisphosphonate therapy is not usually stopped if the post-treatment T-score is less than -2.5 or a fracture has occurred while on therapy.

Antiresorptive osteoporosis therapies other than bisphosphonates lose their effect soon after therapy is discontinued. Because of this, bone formation and resorption typically increase toward baseline within the next several months after stopping therapy, leading to higher turnover bone loss if nothing else is given. Phase 2 clinical trial data showed that markers of bone formation and bone resorption both rebound above baseline within 6 to 12 months of stopping denosumab. High bone turnover may allow perforation of bony trabeculae and rapid bone loss leading to vertebral structural weakness and subsequent vertebral fractures. As a result of an increased risk of multiple vertebral fractures developing in a small number of patients after stopping denosumab, the FDA added a warning to the label for denosumab regarding this risk, and it is recommended that another antiresorptive agent be started after discontinuation of denosumab to prevent multiple vertebral compression fractures.

The ACE Self-Assessment Program (ASAP) online self-assessment tool provides learners with case-based questions and answers designed to challenge clinical thought processes in recall, interpretation, and problem-solving skills in the evaluation, diagnosis, treatment, and management of endocrine diseases. Learn more about ASAP and how it helps you meet your CME/MOC needs by clicking here.